Effects of nifedipine on the peri-operative ECG, as determined by continuous Holter monitoring : a double-blind study

Du Toit, H. J. ; Weich, H. F. H. ; Weymar, H. W. ; Przybojewski, J. Z. (1986-03)

Please cite as follows: Du Toit, H. J., Weich, H. F. H., Weymar, H. W. & Przybojewski, J. Z. 1986. Effects of nifedipine on the peri-operative ECG, as determined by continuous Holter monitoring: A double-blind study. S Afr Med J, 69:427-431.

The original publication is available at http://www.samj.org.za

Article

A double-blind study was performed on 50 elderly patients undergoing hip-replacement surgery under general anaesthesia; 26 were given nifedipine and the remaining 24 placebo to determine effects on the continuously monitored (Holter) ECG during the 4 peri-operative days. Drugs were only administered during the latter 3 days of the observation period. Surgery was performed on the morning of the 3rd day. A striking feature was a high incidence of arrhythmias in both groups of patients, a finding previously documented in both 'normal' and elderly people. A decrease in ST-segment changes was expected in the nifedipine-treated patients. An unexpected finding, therefore, was the lack of protection against cardiac ischaemic changes in the nifedipine-treated patients compared with the placebo patients. Interpretation of the ST segment as seen in the Holter-monitored ECG remains controversial. We have no clear explanation for the lack of protection against ischaemic changes. The effects of profound vasodilatation produced by nifedipine in elderly patients subjected to major surgery, general anaesthesia including administration of enflurane, and a variable amount of blood loss in the postoperative period may be important factors. In conclusion, one should perhaps be cautious of nifedipine administration under these circumstances.

Please refer to this item in SUNScholar by using the following persistent URL: http://hdl.handle.net/10019.1/7970
This item appears in the following collections: